Michigan, 2021

Damaging Winds in Michigan, August 29, 2021

August 29, 2021 · NWS GRR · 2 events in 2 counties and zones

Wind damage occurred as a result of isolated severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Wind damage occurred as a result of isolated severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 29, 12:30 PM EST, 2 hours earlier.

Area forecast discussion, Aug 29, 12:30 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Grand Rapids MI
130 PM EDT Sun Aug 29 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 316 AM EDT Sun Aug 29 2021

- Early Morning Storms Near/North of US 10

- Scattered Strong Storms Today and This Evening

- Quiet Week Ahead until Perhaps Friday or Saturday

&&

.UPDATE...
Issued at 1058 AM EDT Sun Aug 29 2021

The atmosphere will continue to destabilize ahead of the cold
front as we go into the afternoon. ML CAPE values increase to
around 1500 to 2000 J/kg. DCAPE increases to around 1000 J/kg.
Forecast effective deep layer shear is shown to be most favorable
for severe weather mainly north of the CWA. However the stronger
instability and favorable DCAPE will increase the risk for
damaging winds for Southwest Lower MI. There is still some
uncertainty as to how the convection will evolve with some models
showing one line and others two. The latest ARW actually has very
little convection in Southwest Lower MI along the front. Given
the strong heating underway and expected instability, we are
leaning away from the ARW forecast. The main window for
thunderstorms still looks like 1 pm to 9 pm.

&&

.DISCUSSION...(Today through next Saturday)
Issued at 316 AM EDT Sun Aug 29 2021

-- Early Morning Storms Near/North of US 10 --

Multicellular storms over central and northern Lake Michigan
continue to be fed off abundant elevated instability and low level
moisture transport vector convergence per SPC mesoanalysis. These
storms may continue to clip our far northern/northwestern forecast
area with localized rainfall amounts of 1"-2", especially over Mason
County. Localized ponding of water on roadways is possible
overnight. These storms are forecast to lift northward and gradually
weaken, though admittedly the CAMs are failing to accurately depict
the current activity, so we will need to keep an eye on things. A
lull in precipitation is likely until the cold front moves through
this afternoon.

-- Scattered Strong Storms Today and This Evening --

Localized gusty winds and hail are the primary storm hazards today
and this evening. It appears there are a couple possible evolutions
to storm activity in association with this cold front. The 00z HREF
guidance is indicating there may be two broken lines of storms this
afternoon, one well in advance of the cold front and another along
the front itself. If this occurs it would seem the frontal
convection would be stronger and closer to the upper level
divergence that is being indicated by the models as well as
positioned closer to better deep layer shear. The other possible
evolution is there would not be a prefrontal band developing.

Deep layer shear looks better across northern Lower MI, where the
Day 1 Slight Risk has been drawn. Down our way, deep layer shear
values may not get to 30 knots, which will likely hinder the ability
of convection to develop and sustain damaging wind gusts. Thus, we
may be looking at gusty sub-severe winds that are more like 40-50
mph as opposed to 60+. Still, some pockets of power outages may
occur with these types of gusts, and isolated instances of damaging
winds to 60 mph or a bit higher may occur. The HREF suggests our
main window for thunderstorm development starts at 1pm or so and
could last until 9pm or a bit later across far southern Lower
Michigan.

-- Quiet Week Ahead until Perhaps Friday or Saturday --

The synoptic setup across the Great Lakes supports little to no
precipitation for our area until Friday or Saturday, when some
medium range guidance indicates low level moisture advection and a
shortwave riding along the south central U.S. upper level ridge. A
smattering of ECE members support some precipitation across our area
by that time, though that is pretty far out. As for temperatures
this upcoming week, much more comfortable readings will settle in to
the region with very seasonable readings in the upper 70s to around
80 degrees and lows in the 50s and 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 127 PM EDT Sun Aug 29 2021

With a cold front to track eastward through the TAF sites and an
unstable airmass out ahead of it...thunderstorms will be forming
as the front comes through. Thus the TAFs feature several hours of
potential thunderstorms. Gusty winds will occur ahead of and along
the front. Local gusts over 40 knots could accompany the strongest
storms.

Behind the front the winds will decrease this evening as a drier
airmass moves in.

&&

.MARINE...
Issued at 316 AM EDT Sun Aug 29 2021

Gusty S/SW winds over the lake today ahead of a cold front will
produce a rough chop on the order of 3 to 6 ft for most areas,
particularly from Holland northward. Thus the SCA and BHS look on
track. Not a good day to be swimming in the water, and south
sides of piers look the most dangerous. Modest NW winds for Monday
will still help keep waves in the 1 to 3 ft range, possibly up to
4 ft at times.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 10 PM EDT this evening for MIZ037-
     043-050-056-064-071.

LM...Small Craft Advisory until 10 PM EDT this evening for LMZ844>849.

&&

UPDATE...MJS
SYNOPSIS...Hoving
DISCUSSION...Hoving
AVIATION...MJS
MARINE...Hoving
Hazardous weather outlook, Aug 29, 3:22 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
422 AM EDT Sun Aug 29 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
422 AM EDT Sun Aug 29 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Heat index readings well into the 90s to near 100 degrees are likely
today outside of any clouds and precipitation. Avoid prolonged
outdoor activities if possible.

Scattered strong to severe thunderstorms are possible this
afternoon and evening. Gusty winds and large hail are the main
threats. The main timeframe for severe weather appears to be from
1pm to 9pm, possibly a bit later across far southern Lower
Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed beginning early this afternoon.

LMZ844>849-300830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
420 AM EDT Sun Aug 29 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

High wave action of 3 to 7 feet will pose hazards to both
recreational boaters and swimmers. The south sides of piers will
be particularly dangerous. Expect the highest wave action to be
from Holland northward. Also, a line of thunderstorms along a cold
front this afternoon and evening could pose locally damaging wind
gusts and hail to mariners. Overall, it will not be a good day to
be out on Lake Michigan especially from Holland north.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed beginning early this afternoon.

In the hours before

Special weather statement, Aug 29, 12:29 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Grand Rapids MI
129 PM EDT Sun Aug 29 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland,
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek,
and Jackson
129 PM EDT Sun Aug 29 2021

...Strong to severe thunderstorms to affect Lower Michigan this
afternoon into this evening...

At 125 pm EDT, a line of scattered to numerous showers and
thunderstorms was developing from near Traverse City and to the
southwest over Lake Michigan, to Southeast Wisconsin.

This line is expected to fill in a bit as it moves over Lower
Michigan this afternoon, and continues into the evening hours.

The main threat will be lightning and some wind gusts of 60 mph.
Some large hail and heavy downpours will be the other possible
threats.

If you are participating in outdoor activities this afternoon,
monitor the latest information, and have a plan to go to shelter if
storms approach your area.

NJJ

The radar

The Grand Rapids radar (KGRR), 14 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
August 29, 2:30 PM EST to 2:33 PM EST
Where
Kent County, 4.6 mi W of Fallasburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.970, -85.410

Isolated tree damage was reported near Fallasburg park.

Thunderstorm Wind, Ingham

When
August 29, 5:00 PM EST to 5:03 PM EST
Where
Ingham County, 0.86 mi SE of Holt to 2.07 mi S of East Lansing Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.640, -84.520

Tree damage was reported near Lansing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973861, 973862.